'N-Bomb' drug caused Cork student mayhem
Published 22/01/2016 | 02:30
Young people who dabble in synthetic drugs sold online were warned yesterday they do so at their peril.
There is "no quality control" of these potentially lethal substances. Public health experts issued the alert after it emerged the dangerous drug, which left six young people hospitalised in Cork earlier this week, is known as the N-Bomb.
Dr Edel Duggan, Director of the National Poisons Unit in Beaumont Hospital in Dublin, said it has previous experience of being asked by emergency doctors for advice on how to treat users who suffer hallucinations and other major side-effects after taking this drug.
"If doctors have some idea of what it might be then we can give them information on how to treat the symptoms such as very high temperatures and the impact on the heart or kidneys," she added.
The HSE updated its warning about the 2C family of psychedelic phenethylamine designer drugs.
These include among others, 2CB, 2CP, 2CI and its derivative 25I-NBOMe.
"These drugs are also known by their street names, which include N-Bombs, Smiles, Solaris, 25-I, INB-Meo, and Cimbi-5.
"They can be sold in liquid, powder and tablet form and are consumed at parties or clubs for their stimulant, mood-altering and in some cases, aphrodisiac effect.
"However, it is generally reported that these drugs can have serious side-effects both from a psychological and physical viewpoint. Such side-effects include paranoia, hallucinations both auditory and visual, gastrointestinal effects and kidney problems."
The spokesman said that given the serious side-effects experienced by the young people in Cork, the HSE Addiction service is warning about possible contaminated "party pills".
The confidential HSE Drugs and Alcohol Helpline is at freephone 1800 459 459 or email firstname.lastname@example.org or ww.drugs.ie.